ED Damazin — Hundreds of school students in Ed Damazin, neighbouring El Roseires, and Kurmuk in Sudan’s Blue Nile region suffered complications after taking preventive medicines. The authorities suspended the bilharzia prevention campaign.
Speaking to Radio Dabanga, health sources reported that a large number of students arrived at the Ed Damazin Teaching Hospital because they were suffering from vomiting and acute diarrhoea.
The children’s relatives told Radio Dabanga that authorities have distributed medicines to them as part of a preventive campaign against bilharzia, commonly referred to as schistosomiasis.
Bilharzia is a parasitic infection, caused when people come into contact with fresh water infested with the larval worms of parasitic flatworms, also called blood flukes or schistosomes. The World Health Organisation describes schistosomiasis as a disease of poverty that leads to chronic ill-health.
Sudanese doctors said that the preventive drugs leave side effects and that the party that implemented the campaign should have notified the students and their families about them.
Temporary stop of prevention campaign
The Blue Nile Ministry of Health announced the suspension of prevention campaigns at the request of the director of the Ministry of Education.
The campaign was launched on Sunday but instantly led to complications among the school students and caused a state of discontent and panic among their families.
Jamal Nasir, the Blue Nile region Minister of Health, told Radio Dabanga yesterday that the campaign was organised by the Federal Ministry to prevent schistosomiasis. “All students are well,” he added. “The medicine causes side effects that quickly disappear again.”
He said that he had taken a decision to stop the campaign, “until it is preceded by awareness and information campaigns, so as not to create a state of panic among the people”. He also called for better coordination between the health authorities in Khartoum and the Blue Nile region.
Only three weeks ago, authorities in the Blue Nile region had to launch an investigation after at least 60 cases of accidental prescription drug poisoning were confirmed in Ed Damazin.
Source link : https://allafrica.com/stories/202303150463.html
Author : [email protected] (Dabanga)
Publish date : 2023-03-15 11:36:53